Florida, 2007

Hail in Florida, July 13, 2007

July 13, 2007 · NWS TBW · 1 event in 1 county or zone

An isolated severe thunderstorm developed along the west coast sea breeze front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An isolated severe thunderstorm developed along the west coast sea breeze front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 13, 12:38 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 13, 12:38 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
138 PM EDT FRI JUL 13 2007

.SHORT TERM (TONIGHT-SUNDAY)...BROAD UPPER LONGWAVE TROF CONTINUES
OVER MUCH OF THE EASTERN U.S. NOW DOWN INTO THE DEEP SOUTH WEAKENING
UPPER RIDGE IN THE REGION. STALLED SHEARED VORT MAX OVER N FL TO
REMAIN IN PLACE THRU SUN. MODELS DEEPEN SHORTWAVE DROPPING INTO
THE N CENTRAL GULF SUN AND KEEP ATMOSPHERE MOIST AND UNSTABLE OVER
THE AREA. SFC RIDGE AXIS HOLDS OVER S FL TON-SAT WITH SW FLOW
OVER THE AREA SLOW NWARD DRIFT OF AXIS SUN TO TRANSITION TO S-SE
FLOW. WILL KEEP PERSISTENCE FCST FOR TONIGHT-SAT-SAT NT WITH
TYPICAL SW FLOW PRECIP PATTERN. HAVE ONLY HAD TO MAKE MINOR
ADJUSTMENTS TO GRIDS AND GFS. MOS APPEARS WAY TOO GENEROUS WITH
HIGH POPS SO WILL LEAN ON SCATTERED NAM MOS POPS. WITH SW FLOW
BEST AREAL COVERAGE OF CONVECTION SHOULD BE INLAND AREAS. TEMPS
CONTINUE TO RUN SLIGHTLY ABOVE NORMAL.

.LONG TERM (SUN NIGHT-FRIDAY)...LATEST MODEL DATA SUGGESTS THE HIGH
PRESSURE OVER THE AREA AT THE LOWER AND MID LEVELS WILL SLOWLY BEGIN
LIFTING NORTHWARD...REACHING THE GEORGIA/SOUTH CAROLINA AREA BY
TUESDAY. AS THE RIDGE LIFTS WINDS AT THE SURFACE WILL BECOME
EASTERLY WHICH WILL MAKE IT DIFFICULT FOR THE AFTERNOON WEST COAST
SEA BREEZE TO DOMINATE. HOWEVER...EVEN A WEAK SEA BREEZE WILL BE
ENOUGH TO ENHANCE AFTERNOON CONVECTION NEAR THE COAST WHILE THE
EASTERLY FLOW WILL HELP PUSHING EAST COAST CONVECTION INLAND AND
INTO OUR INTERIOR COUNTIES EACH DAY. THEREFORE...40/30 POPS REMAIN
IN THE FORECAST WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
EACH AFTERNOON.

TEMPERATURES WILL REMAIN VERY NEAR OR RIGHT AT CLIMO WITH MORNING
LOWS IN THE MID TO UPPER 70S...AND AFTERNOON MAXS IN THE LOWER TO
MID 90S.

&&

.AVIATION...A FEW SHOWERS ARE STILL DEVELOPING OVER THE COASTAL
WATERS AND MAY BRING BRIEF MVFR CONDITIONS FROM SRQ NORTH TO TPA/PIE
THROUGH LATE IN THE AFTERNOON. VCSH REMAIN IN THE TAFS WITH SOME
THUNDERSTORMS IN THE VICINITY EXPECTED DURING THE EARLY AFTERNOON
HOURS...THEN MOST OF THE SIGNIFICANT CONVECTION WILL MOVE FURTHER
INLAND LATER IN THE AFTERNOON. FMY AND RSW WILL ALSO EXPERIENCE SOME
AFTERNOON SHOWERS WITH...OCCASIONAL LIGHTNING...WHICH MAY LINGER
AROUND THOSE TAF SITES THROUGH THE EARLY EVENING HOURS.

&&

.MARINE...WEAK HIGH PRESSURE RIDGE AXIS OVER S FL AND SE GULF
TONIGHT-SAT TO SLOWLY LIFT OVER CENTRAL WATERS SUN-MON THEN OVER N
GULF LATER NEXT WEEK. WINDS AND SEAS EXPECTED TO STAY FAIRLY LIGHT
AND BELOW HIGHLIGHTS.

&&

.FIRE WEATHER...MIN RH ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  91  78  91 /  20  40  20  40
FMY  77  94  76  93 /  20  40  20  40
GIF  77  93  76  93 /  20  50  20  50
SRQ  78  91  76  90 /  20  40  20  40
BKV  74  92  73  91 /  20  50  20  40
SPG  80  91  80  90 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...RH
LONG TERM/AVIATION...AR
Hazardous weather outlook, Jul 13, 4:00 AM EST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT FRI JUL 13 2007

FLZ039-042-043-048>052-055>057-060>062-065-131400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
500 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL REMAIN ACROSS SOUTH FLORIDA CONTINUING
THE LOW LEVEL SOUTHWEST FLOW. ISOLATED THUNDERSTORMS OVER THE
COASTAL WATERS WILL CONTINUE TO DRIFT ONSHORE EARLY THIS MORNING
AND BECOME SCATTERED AS THEY MOVE INLAND DURING THE LATE MORNING
AND AFTERNOON HOURS. HIGHEST RAIN CHANCES WILL ONCE AGAIN BE ACROSS
INLAND PORTIONS OF WEST CENTRAL AND SOUTHWEST FLORIDA. THUNDERSTORMS
THAT DEVELOP TODAY WILL CONTAIN BRIEF MODERATE TO HEAVY DOWNPOURS...
GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. IF A
THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS IMMEDIATELY.
REMEMBER...IF YOU CAN HEAR THE THUNDER YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SOUTH TO SOUTHWEST FLOW WILL CONTINUE ON SATURDAY WITH ISOLATED
THUNDERSTORMS OVER THE COASTAL WATERS MOVING ONSHORE DURING THE
MORNING AND THEN BECOMING SCATTERED AS THEY MOVE INLAND DURING THE
AFTERNOON. FOR SUNDAY THROUGH THURSDAY THE RIDGE AXIS WILL
GRADUALLY DRIFT NORTH INTO NORTH FLORIDA SETTING UP A MORE TYPICAL
SCATTERED AFTERNOON AND EVENING THUNDERSTORM PATTERN...BRINGING A
RISK FOR BRIEF HEAVY DOWNPOURS AND GUSTY WINDS...ALONG WITH DEADLY
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

In the hours before

Special weather statement, Jul 13, 11:53 AM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1253 PM EDT FRI JUL 13 2007

FLZ057-131800-
HIGHLANDS-
1253 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL AFFECT MOST OF HIGHLANDS COUNTY UNTIL
200 PM EDT...

A CLUSTER OF STRONG THUNDERSTORMS... MOVING NORTHEAST AT 10
MPH...WILL AFFECT THE MENTIONED AREA INCLUDING LAKE
PLACID...SEBRING...LORIDA...ARCHBOLD AND VENUS UNTIL 200 PM EDT.
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF
PRODUCING PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO
NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

AR
Special weather statement, Jul 13, 3:13 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
413 PM EDT FRI JUL 13 2007

FLZ049-132100-
PASCO-
413 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORM WILL AFFECT NORTH PASCO COUNTY...

A THUNDERSTORM...NEARLY STATIONARY...WILL AFFECT DADE CITY
NORTH...DADE CITY AND NEAR LACOOCHEE...UNTIL 500 PM EDT. GUSTY WINDS
UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
Special weather statement, Jul 13, 4:27 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
527 PM EDT FRI JUL 13 2007

FLZ052-132230-
POLK-
527 PM EDT FRI JUL 13 2007

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHWEST
POLK COUNTY...

A LINE OF STRONG THUNDERSTORMS ARE NEARLY STATIONARY FROM LAKE
HAMILTON TO WINTER HAVEN AND WAHNETA...SOUTHWEST TO NEAR FORT MEAD.
THIS LINE WILL REMAIN STATIONARY NEAR THESE LOCATIONS UNTIL 630 PM
EDT. GUSTY WINDS UP TO 40 MPH AND HALF INCH SIZE HAIL WILL OCCUR.
EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED IF OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. IF INDOORS...REFRAIN
FROM USING ELECTRICAL APPLIANCES. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

NP
Local storm report, Jul 13, 4:47 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
547 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 SE HAINES CITY        28.10N 81.62W
07/13/2007  E0.50 INCH       POLK               FL   TRAINED SPOTTER

            REPORTED NEAR LAKE MARION. WIND GUSTS 20 MPH. MARBLE TO
            DIME SIZE.

&&

NOAH

The radar

The Tampa radar (KTBW), 79 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
July 13, 5:21 PM EST
Where
Polk County, 3 mi W of Lake Wales
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
27.900, -81.629

Quarter size hail damaged vehicles at a soft ball tournament.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39180.